Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2003, 7:00 PM MDT for Phillips County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2003, 7:00 PM MDT (01:00 UTC)
- Expired
- Jul 1, 2003, 7:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Phillips County, CO
The radar
The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4229 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS55 KBOU 020100 SVRBOU COC095-020130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 700 PM MDT TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF HOLYOKE * UNTIL 730 PM MDT * AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF HOLYOKE...MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... AMHERST...HOLYOKE AND PLEASANT VALLEY. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4075 10245 4044 10241 4044 10205 4075 10206 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 1, 2:21 PM MDT, 4 hours 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 221 PM MDT TUE JUL 1 2003 SHORT TERM DISCUSSION: SATELLITE AND RADAR PICTURES ARE INDICATING ISOLATED CONVECTION DEVELOPING OVER THE FORECAST AREA. CROSS SECTIONS SHOW GOOD POTENTIAL INSTABILITY INTO THE EARLY EVENING HOURS. LAPSE RATES ARE PRETTY STEEP...WITH ONLY A WEAK STABLE LAYER UP AROUND 400 MB. THE MID AND UPPER LEVEL MOISTURE STICKS AROUND THROUGH ABOUT 06/09Z. THE THETA-E AXIS IS PROGGED TO REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS TONIGHT. LAPS DATA SHOW CAPES MAINLY IN THE 1000 TO 2000 JOULES/KG RANGE OVER MOST OF THE PLAINS RIGHT NOW. THERE IS NO CIN. WILL KEEP THE ISOLATED COVERAGE GOING WITH CURRENT SITUATION IN MIND. GRIDS SHOW TEMPERATURES TO BE A BIT WARMER OVER NIGHT FOR LOWS. ON WEDNESDAY...THE MOISTURE IS QUITE A BIT LESS THEN THIS AFTERNOON. DIV-Q GRIDS SHOW WEAK DOWNWARD TO NO SYNOPTIC SCALE FORCING. WESTERLY JET LEVEL FLOW AT ABOUT 30-40 KNOTS IS PROGGED OVER THE FORECAST AREA. THE LOW LEVEL MOISTURE IS PROGGED TO FLUSH OUT TO THE EAST BY 18Z...WITH NO CAPES PROGGED OVER THE FORECAST AREA. DRYS WILL REMAIN IN THE FORECAST FOR WEDNESDAY. TEMPERATURES ARE PROGGED TO BE 0.5-1.5 C WARMER ON WEDNESDAY. RJK LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL HOLD NEARLY STATIONARY OVER ARIZONA AND NEW MEXICO THROUGH THE PERIOD. THERE ARE JUST A COUPLE OF SHORT WAVES MOVING THROUGH THE NORTHERN U.S. THAT WILL IMPACT THE FORECAST AREA. A PRE-FRONTAL SURGE IS EXPECTED TO BACKDOOR INTO THE PLAINS THURSDAY...WITH A SLIGHT INCREASE IN LOW LEVEL MOISTURE. THE CAP ALSO APPEARS TO WEAKEN LATE IN THE DAY SO WILL INTRODUCE SOME ISOLATED EVENING STORMS OVER THE PLAINS AND FOOTHILLS FOR THURSDAY EVENING. BY FRIDAY...AN ACTUAL FRONT SHOULD MOVE SOUTHWARD ACROSS THE NORTHEAST PLAINS WITH EVEN BETTER LOW LEVEL MOISTURE AND MORE INSTABILITY. GOING FORECAST OF SLIGHT CHANCE (20%) OVER THE FOOTHILLS AND PLAINS SEEMS REASONABLE. VERY LITTLE CHANGE IN THE SATURDAY THROUGH MONDAY TIME PERIOD ALTHOUGH MOISTURE SHOULD SLOWLY DECREASE. HOWEVER...ANOTHER WEAK SURGE LATE SUNDAY OR MONDAY WILL KEEP SLIGHT CHANCE OF STORMS IN THE FORECAST. THEN DRY TUESDAY. TEMPS AT OR ABOVE 90F ACROSS THE PLAINS EXCEPT ON FROPA DAYS WHEN 80S SHOULD SUFFICE. BARJENBRUCH .DEN...NONE.
Hazardous weather outlook, Jul 1, 10:54 AM MDT, 8 hours 6 minutes before
COZ030>051-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM THIS AFTERNOON...THEN OUT OVER THE ADJACENT PLAINS AFTER 3 PM. WINDS SPEEDS UP TO 45 MPH CAN BE EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS BEGINNING INDEPENDENCE DAY AND THEN CONTINUING THROUGH NEXT MONDAY. THE THREAT OF SEVERE WEATHER WILL REMAIN LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/DBB
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.